Kansas, 2018

Flood and Hail in Kansas, May 28, 2018

May 28, 2018 · NWS DDC · 30 events in 12 counties and zones

An outflow boundary became the main focus for severe thunderstorms during the late afternoon and evening. There were other severe thunderstorms along a stationary boundary and associated with a short wave trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An outflow boundary became the main focus for severe thunderstorms during the late afternoon and evening. There were other severe thunderstorms along a stationary boundary and associated with a short wave trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 11:00 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 28, 11:00 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 PM CDT Mon May 28 2018

...updated aviation...

.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Mon May 28 2018

Scattered high based showers and a few thunderstorms have
continued to bubble over southwest Kansas early this morning. The
area appears to be in a region of high level divergence in advance
of a jet streak moving rapidly through eastern New Mexico. There
also is a region of convergence evident at H7 in southwest Kansas.
The area of showers likely will weaken as the region of upper
level divergence becomes more diffuse as it propagates northeast.

A vigorous upper level trough rotating around the gyre centered
near the Nevada/Utah border will propagate from western Arizona to
eastern Colorado by 00Z. Surface low pressure will deepen in
eastern Colorado with the approach of the upper level trough, and
strong south to southeast winds will continue across southwest
Kansas. A persistent cluster of thunderstorms in Nebraska is
likely to continue to move northeast and weaken later this morning
as the low level jet decays, but an outflow boundary likely will
persist from eastern Colorado across northwest Kansas and will
provide a focus for thunderstorm development this afternoon.
Thunderstorms also are likely to initiate along the dryline near
the Colorado border by late afternoon. Dewpoints in the low to mid
60s and abundant insolation will result in a very unstable
atmosphere this afternoon with CAPE values in excess of 3000 J/KG.
Shear in the 0-6km layer is not terribly impressive initially,
but considerable low level shear will develop this evening with
the onset of the low level jet. There likely will be sufficient
shear to support a few rotating updrafts if thunderstorms can
remain discrete. Model soundings do not have much shear in the H5
to H3 layer, so thunderstorms may become outflow dominant fairly
quickly with a high wind and heavy rainfall threat in addition to
hail given the persistently cold temperatures at the top of the
EML. Any small window of opportunity for tornadogenesis will be
dependent on interaction of the low level jet with discrete cells.

A cluster of thunderstorms likely will propagate eastward into
central Kansas before weakening late this evening. Locally heavy
rainfall is possible this afternoon and evening, but the
antecedent drought conditions and low pond levels will reduce the
potential for excessive runoff.

Temperatures today will be anomalously warm again with highs in
the lower 90s in most areas. Lows tonight will be affected by
thunderstorm outflow but generally will be in the lower 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 359 AM CDT Mon May 28 2018

The upper level cyclone near the Nevada/Utah border will lift out
to eastern Wyoming by Tuesday morning, and the upper level cold
pool will approach western Kansas. It is uncertain how the
thunderstorm evolution will occur later tonight and Tuesday. A
high level jetlet likely will develop over Nebraska with the first
upper level trough, and northwest Kansas will be in the entrance
region of this jet streak. Upward vertical motion will increase
late tonight, and thunderstorms may develop late tonight and
Tuesday morning in northwest Kansas. The area of thunderstorms
will feed on southeast flow around a thermal low in the Texas
Panhandle and may gradually develop to the south and southeast
into the inflow. Temperatures Tuesday will vary widely dependent
on cloud cover and thunderstorm outflow. An outflow boundary from
afternoon and evening thunderstorms likely will move into northern
Oklahoma tonight but likely will retreat as a warm front during
the day Tuesday. Highs may be in the 70s in the rain cooled air
while temperatures likely will rise into the lower 90s in south
central Kansas. A very favorable shear profile may develop Tuesday
afternoon near the retreating outflow boundary, but confidence is
low on exactly where this boundary will be during maximum
heating. The potential for supercells will be enhanced near the
boundary with the potential for all types of severe weather.

An outflow boundary will become established across northern
Oklahoma Wednesday, and most of Kansas will be quiet. A few
thunderstorms may develop in upslope flow in eastern Colorado and
propagate into western Kansas by evening. Other thunderstorms are
likely to develop during the night as the low level jet enhances
lift over the old outflow boundary in south central and southeast
Kansas.

Another upper level trough will dig into the western United
States Thursday and lift out into the northern Plains Friday.
Subtropical high pressure will strengthen from Mexico into the
Southern Plains Thursday and Friday, and a plume of very warm mid
level air will spread back into southwest Kansas Thursday night
and Friday. There may be an opportunity for scattered
thunderstorms again Thursday as a minor upper level trough ripples
along the mid level baroclinic zone. Friday is likely to be hot
and dry with temperatures above 100 degrees in central and
southwest Kansas, especially in the Red Hills.

A cold front will move through western Kansas Saturday with more
seasonal temperatures Saturday and Sunday. The heat will return
Monday with more 100 degree weather the first part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CDT Mon May 28 2018

VFR conditions are expected through much of the TAF pd. Locally reduced
cigs/vis will be possible in association with +TSRA moving across the
terminals from west to east starting this afternoon through the evening.
SVR hail and wind is also possible with the line. Storms will exit
the entire region late tonight. Otherwise, SE/S winds 15-30 kt today
through end of TAF pd.

&&

.FIRE WEATHER...
Issued at 359 AM CDT Mon May 28 2018

Strong south to southeast flow will prevail throughout western
Kansas today as an area of low pressure deepens in southeast
Colorado. Relative humidities may briefly fall to near 20 percent
along the Colorado border before the dryline retreats this
evening. With greenup that has occurred recently, the potential
for extreme fire behavior is low; however, there may be enough old
vegetation to support fire spread in pastures and CRP ground.

Temperatures near or above 100 degrees and relative humidities
near 15 percent can be expected on Friday in southwest and south
central Kansas. Strong southwest winds will favor active fire
behavior.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  65  88  62 /  20  50  30  40
GCK  93  63  86  60 /  50  50  30  20
EHA  94  60  89  59 /  30  20  10   0
LBL  95  64  90  61 /  60  50  10  10
HYS  92  65  84  60 /  20  50  50  60
P28  93  69  91  65 /  10  30  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Sugden
FIRE WEATHER...Ruthi
Hazardous weather outlook, May 28, 4:19 AM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
519 AM CDT Mon May 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-291030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will develop along a surface trough near the
Colorado border and near an old outflow boundary in northwest
Kansas this afternoon. Hail up to the size of ping-pong balls and
damaging wind gusts may accompany the more intense thunderstorms.
Although the threat of tornadoes is not high, a tornado is
possible with any discrete supercell especially around sunset
when the low level jet develops.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are likely to develop again Tuesday as an
upper level cold pool approaches western Kansas. Thunderstorms may
be ongoing Tuesday morning in northwest Kansas and will develop
southeast with time. Hail up to the size of ping-pong balls and
heavy rain can be expected with the more intense thunderstorms,
especially near a retreating outflow boundary in south central
Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and
Thursday, but the probability of severe weather is low. Hot
weather will develop Friday with highs near 100 degrees especially
in the Red Hills. Active fire behavior can be expected.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 300 PM in Trego and Ness
Counties and near the Colorado border. Spotter activation may be
required farther east during the afternoon and evening as a line
of thunderstorms moves to near Highway 283 by 9 PM.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

14 hail, 14 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Trego

When
May 28, 12:20 PM CST to 3:20 PM CST
Where
Trego County, 5.59 mi NW of Voda
Reported by
Public
Coordinates
39.110, -100.090

Rainfall of 5.20 inches was observed and it was still raining at the time of the observation.

Hail, Trego

When
May 28, 12:24 PM CST
Where
Trego County, 0.54 mi E of Collyer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.030, -100.110

Hail, Trego

When
May 28, 2:52 PM CST
Where
Trego County, 5.59 mi NW of Voda
Measured
1.25 in hail
Reported by
Public
Coordinates
39.110, -100.090

Hail, Lane

When
May 28, 3:45 PM CST
Where
Lane County, 3.24 mi E of Pendennis
Measured
1 in hail
Reported by
Public
Coordinates
38.630, -100.270

Hail, Stanton

When
May 28, 4:15 PM CST
Where
Stanton County, 11.25 mi SSW of Big Bow
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -101.650

Winds were also around 50 MPH.

Hail, Lane

When
May 28, 4:30 PM CST
Where
Lane County, 2.07 mi S of Amy
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -100.600

Hail, Morton

When
May 28, 4:30 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
0.88 in hail
Reported by
Public
Coordinates
37.000, -101.890

Hail, Grant

When
May 28, 4:55 PM CST
Where
Grant County, 0.88 mi NW of Stano Station
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.580, -101.510

Hail, Scott

When
May 28, 4:55 PM CST
Where
Scott County, 0.54 mi E of Tractor
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.480, -100.820

Hail, Grant

When
May 28, 5:08 PM CST
Where
Grant County, 0.88 mi NW of Ulysses Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -101.380

Thunderstorm Wind, Kearny

When
May 28, 5:12 PM CST
Where
Kearny County, 4.29 mi SSE of Lakin
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.890, -101.230

Thunderstorm Wind, Grant

When
May 28, 5:18 PM CST
Where
Grant County, Ulysses Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

Hail, Morton

When
May 28, 5:20 PM CST
Where
Morton County, 9.92 mi NNE of Rolla
Measured
1.75 in hail
Reported by
Public
Coordinates
37.260, -101.590

Thunderstorm Wind, Morton

When
May 28, 5:21 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

Hail, Grant

When
May 28, 5:23 PM CST
Where
Grant County, 2.76 mi N of Ulysses Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -101.370

Thunderstorm Wind, Morton

When
May 28, 5:25 PM CST
Where
Morton County, 7.17 mi WNW of Wilburton
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
37.120, -101.890

Hail, Stevens

When
May 28, 5:32 PM CST
Where
Stevens County, 9.92 mi NNW of Feterita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.290, -101.520

Hail, Trego

When
May 28, 5:50 PM CST
Where
Trego County, 3.2 mi NNW of Trego Center
Measured
1.75 in hail
Reported by
Public
Coordinates
38.920, -99.930

Hail, Scott

When
May 28, 5:58 PM CST
Where
Scott County, 2.79 mi ESE of Tractor
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -100.780

Thunderstorm Wind, Trego

When
May 28, 6:00 PM CST
Where
Trego County, 3.22 mi W of Wakeeney
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.020, -99.940

Severe semi trucks were overturned by the high wind.

Flood, Ellis

When
May 28, 6:00 PM CST to 9:00 PM CST
Where
Ellis County, 1.4 mi NW of Ellis to 1.12 mi NNW of Ellis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.947, -99.565

Street flooding was reported.

Thunderstorm Wind, Lane

When
May 28, 6:10 PM CST
Where
Lane County, 2.79 mi WSW of Dighton Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.470, -100.530

Grain bins were destroyed by the high wind.

Thunderstorm Wind, Ness

When
May 28, 6:35 PM CST
Where
Ness County, 0.69 mi N of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.660, -100.170

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Finney

When
May 28, 6:46 PM CST
Where
Finney County, 13 mi NE of Eminence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.260, -100.340

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Finney

When
May 28, 7:01 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Thunderstorm Wind, Ness

When
May 28, 7:13 PM CST
Where
Ness County, 13.13 mi S of Ness City
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.260, -99.900

A semi was blown over by the high wind.

Thunderstorm Wind, Gray

When
May 28, 7:30 PM CST
Where
Gray County, 4.42 mi W of Charleston
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.880, -100.650

A semi truck was blown over by the high wind.

Thunderstorm Wind, Gray

When
May 28, 7:30 PM CST
Where
Gray County, 9.69 mi S of Charleston
Measured
70 kt (81 mph) estimated gust
Property damage
$700,000
Reported by
Emergency Manager
Coordinates
37.730, -100.580

One half of a school roof was torn off by the high wind. At least 5 pivot irrigation sprinklers were overturned in the area.

Thunderstorm Wind, Finney

When
May 28, 7:34 PM CST
Where
Finney County, 0.55 mi W of Pierceville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.880, -100.680

A semi truck was blown over by the high wind.

Thunderstorm Wind, Gray

When
May 28, 7:43 PM CST
Where
Gray County, 2.81 mi ESE of Charleston
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.860, -100.520

A truck pulling a camper was overturned by the high wind.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762011, 762012, 762013, 762014, 762015, 762016, 762018, 762019, 762020, 762021, 762035, 762040, 762022, 762042, 762023, 762041, 762024, 762025, 762026, 762028, 762044, 762030, 762031, 762033, 762034, 762032, 762037, 762039, 762036, 762038.